Tennessee, 2021Flash Flooding and Damaging Wind in Tennessee, March 17, 2021
March 17, 2021 · NWS MEG · 7 events in 5 counties and zones
A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes. The front stalled across the area during the day with southern parts of the Mid-South, especially northeast Mississippi, becoming quite unstable during the afternoon hours. Additional storms developed during the late afternoon and evening as a cold front pushed into the region resulting in numerous severe storms, including a few tornadoes, across Northeast Mississippi along with flash flooding across the Memphis and Jonesboro areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 17, 5:35 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 17, 5:35 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Wed Mar 17 2021
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 153 AM CDT Wed Mar 17 2021/
DISCUSSION...
Storms will quickly start to develop over eastern Arkansas and
northwest Mississippi by about 3 AM. Storms are expected to fire
with the warm front, which will lift north. These storms will
likely reach the Memphis metro shortly after sunrise, and head
north with the rapidly lifting shortwave and surface warm front
through the morning. Storms are expected to be more surface based
with large hail expected at first. Lapse rate will be around 7
C/Km. Tornadoes can't be ruled out this morning due to modest
helicity values but the main threat this morning will be that
large hail.
Our biggest concern will be this afternoon/evening storms. The
warm front should push north later today, in conjunction a cold
front will approach the area from the west allowing for a warm
sector to be set up. After these morning storms pass, short range
models show a lull in convection. This lull is important for
destabilization. During this time our SBCAPE will increase to
1500+ J/Kg in the warm sector. This, in conjunction with high
shear values will promote large hail, damaging winds and the
potential for strong tornadoes (EF2+). In addition to the severe
weather threat, locally heavy rainfall is possible. We're looking
at widespread 1-2" with localized higher amounts.
The first set of storms should remain discrete but short range
models show a line moving front the west around 22z. This QLCS
will remain in a favorable environment for tornadoes and damaging
wind as the low-level jet begins to intensify, but the large hail
threat will begin to decrease. Short range models continue to show
modest helicity values with large Significant Tornado Parameter
values and our continued 1500+ J/kg CAPE values. These tornadoes
can develop quickly and it can be difficult to provide much lead
time, especially far from the radar. Given the potential for
nocturnal tornadoes, it is important to plan ahead and ensure you
are capable of receiving timely weather alerts. Try and develop a
safety plan this morning so you can get to your safe place fast if
you receive a warning.
Finally, this line should move out of the area by 06z. There could
be some lingering showers but the atmosphere should be worked over
by that point and the severe threat should be limited. Cooler and
drier air will accompany Wednesday night's cold front and will be
ushered in by strong west winds. Wind gusts on Thursday may
exceed 30 mph at times.
Dry conditions are expected Friday and Saturday with a gradual
warming trend. Temperatures will remain in the 50s, but lows could
get down to the upper 30s in our northeast counties. This could
promote some light frost over the area... We'll continue to
monitor.
SGW
&&
.AVIATION...12Z TAF cycle
Multiple rounds of strong to severe thunderstorms are expected to
impact all TAF sites over the next 24 hours. Expect significantly
reduced visibility due to heavy rain and gusty variable wind in
and around thunderstorms. Conditions will also be favorable for
large hail and tornadoes today. A cold front will move across the
Midsouth this evening bringing an end to the threat of severe
weather but a few showers may linger through the night, especially
near TUP and MKL. Attempted to indicate a temporary lull between
the rounds of storms by including VCTS during the Middle part of
the day and TEMPO when the second round is expected. Prevailing
wind will be from the South today shifting west to Northwest
overnight behind the cold front.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 17, 4:32 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
532 AM CDT Wed Mar 17 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
532 AM CDT Wed Mar 17 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Severe thunderstorms are likely today into this evening. Most of
the Mid-South is included in a Moderate Risk for severe weather.
All modes of severe weather are possible including large hail,
damaging wind, and tornadoes. A few tornadoes may be strong and
may occur after sunset. Locally heavy rainfall is possible as
well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gusty west winds are expected on Thursday. Winds gusts may exceed
30 mph at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation likely be required late tonight through
Wednesday evening.
Event by event
5 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Hardin
- When
- March 17, 7:45 AM CST to 8:45 AM CST
- Where
- Hardin County, Pickwick Dam to 3.2 mi NNE of Pickwick Lake
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 35.050, -88.250
Three homes were struck by lightning within a one-hour period in the Bruton Branch and Pickwick areas. Two homes had a fire in the wall and received minor damage and the third smelled of smoke.
Flash Flood, Hardeman
- When
- March 17, 9:30 AM CST to 11:00 AM CST
- Where
- Hardeman County, 1.1 mi N of Poor to 1.34 mi NNW of Poor
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.046, -88.903
Sassar road was closed due to flooding.
Flash Flood, Hardeman
- When
- March 17, 10:00 AM CST to 11:00 AM CST
- Where
- Hardeman County, 0.96 mi NNE of Pocahontas to 2 mi N of Pocahontas
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.062, -88.811
Peavine Road flooded between Buster Road and Breezewood Lane.
Thunderstorm Wind, Madison
- When
- March 17, 12:53 PM CST to 12:58 PM CST
- Where
- Madison County, 0.67 mi E of Medon to 1.99 mi NW of Medon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.469, -88.868
Trees and power lines were knocked down along Riverside Road and Rochell Road in Medon.
Flash Flood, Tipton
- When
- March 17, 1:00 PM CST to 1:45 PM CST
- Where
- Tipton County, 0.39 mi WSW of Wilkinsville to 0.55 mi SE of Wilkinsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.397, -89.926
A large area was flooded including roads in the Quito Estates subdivision north of Millington.
Flash Flood, Tipton
- When
- March 17, 1:00 PM CST to 1:45 PM CST
- Where
- Tipton County, 0.7 mi W of Tipton to 0.23 mi WSW of Tipton
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.419, -89.842
Watson Road was closed due to flooding.
Flash Flood, Shelby
- When
- March 17, 2:00 PM CST to 4:00 PM CST
- Where
- Shelby County, 1.27 mi NE of Memphis to 1.32 mi NE of Memphis
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.144, -90.005
A large area was flooded at Belvedere Boulevard and Poplar Avenue.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 17, 2021$668,000 · EF1 · 35 events
- Tornadoes and Flash Flooding in Missouri, March 17 to 18, 2021$280,000 · EF1 · 48 events
- Hail and Damaging Winds in Texas, March 17, 2021$1.0 million · 1.25 in hail · 21 events
- Tornadoes in Alabama, March 17 to 18, 20212 injured · EF2 · 3 events
- Tornadoes in Mississippi, March 17, 2021EF2 · 2 events
- Tornado and Damaging Wind in Louisiana, March 17, 2021$150,000 · EF1 · 2 events
- Tornadoes and Flash Flooding in Mississippi, March 17, 2021$117,000 · EF0 · 21 events
- Flash Flooding and Flood in Arkansas, March 17, 2021$95,000 · 0.88 in hail · 8 events
- Tornado and Flash Flooding in Alabama, March 17 to 18, 2021EF1 · 20 events
- Winter Storm and High Wind in Texas, March 17, 202170 kt wind · 34 events
- Hail in Arkansas, March 17, 2021$30,000 · 1.75 in hail · 4 events
- Wildfire in Texas, March 17 to 20, 2021$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948229, 948230, 948233, 948235, 948252, 948253, 948254.